Angioedema due to losartan
Article first published online: 9 OCT 2008
Volume 54, Issue 1, pages 81–82, January 1999
How to Cite
Rupprecht, R., Vente, C., Gräfe, A. and Fuchs, T. (1999), Angioedema due to losartan . Allergy, 54: 81–82. doi: 10.1034/j.1398-9995.1999.00035.x
- Issue published online: 9 OCT 2008
- Article first published online: 9 OCT 2008
- Accepted for publication 21 September 1998
- transient ischemic attack
A ngiodema is a rare adverse drug reaction to angiotensin II receptor antagonists. We report on a patient with angioedema of the face and generalized urticaria associated with a transient ischemic attack with unilateral neural and motor deficiencies.
For 4 months, a 49-year-old woman had been on antihypertensive medication with the angiotensin II receptor antagonist losartan (Lorzaar®, Merck) 50 mg/day. Furthermore, she had taken simvastatin (Zocor®, Merck) 10 mg/day because of hyperlipoproteinemia for 4 months. There were no previous episodes of angioedema, urticaria, or transient ischemic attacks. Cerebral magnetic resonance imaging showed no signs of a cerebral bleeding or infarction.
From complete health, she developed angioedema of the face and generalized urticaria. In addition, she showed typical signs of hemisyndrome with unilateral neural and motor deficiencies on the right side of the face as well as on the right arm and leg.
After discontinuing medication with losartan and treatment with oral prednisolone 50 mg/day, the angioedema cleared within 3 days. The symptoms of the transient ischemic attack cleared within 1 day, leaving only a residual minimal mimic paresis of the facial nerve (slight hanging of the right mouth angle) for about a week. As antihypertensive treatment, a calcium antagonist was given instead of losartan. No relapse of the angioedema had occurred within 4 months of follow-up. Because of the risk, no attempt of re-exposure to losartan was made.
There was no hint of an atopic disposition. No nonsteroidal antiphlogistic drugs had been taken. C1-esterase inhibitor (amount and function), C3, and C4 were normal. As no other cause could be identified, losartan was probably the cause of the angioedema.
Angioedema has been found to be due both to conventional angiotensin-converting enzyme inhibitors ( 1) and, in some cases, to angiotensin II receptor antagonists (2, 3). Recently, increased plasma bradykinin concentrations have been measured during episodes of angioedema caused by an angiotensin-converting enzyme inhibitor, supporting the hypothesis that the well-known interference with the bradykinin system is part of the underlying pathogenetic mechanism in these adverse drug reactions ( 4). However, angiotensin II receptor antagonists do not interfere with the kallikrein-kinin system ( 5); therefore, these findings cannot be applied to losartan. Until now, the pathogenetic mechanism of angioedema due to losartan has remained unclear.
Cerebral manifestations and transient ischemic attacks have been reported in association with angioedema of unknown cause ( 6) or angioedema caused by C1-esterase inhibitor deficiency ( 7). To our knowledge, this case is the first described case of angioedema due to an angiotensin II receptor antagonist associated with a transient ischemic attack.
- 5Pharmacokinetic-pharmacodynamic profile of angiotensin II receptor antagonist. Clin Pharmacokinet 1997;1:1 29, , , .
A unique case of angioedema associated with transient ischemic attack due to an angiotensin II receptor antagonist